Florida, 2009Tornado and Damaging Winds in Florida, March 28 to 31, 2009
March 28 to 31, 2009 · NWS JAX · 11 events in 7 counties and zones
A series of upper level impulses moved over a stationary frontal boundary across north Florida and southeast Georgia producing severe weather and flooding. This event continued into April 2009.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $760,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of upper level impulses moved over a stationary frontal boundary across north Florida and southeast Georgia producing severe weather and flooding. This event continued into April 2009.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 28, 4:46 PM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Mar 28, 4:46 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
546 PM EDT SAT MAR 28 2009
...TORNADO WATCH 90 IN EFFECT FOR SE GA THROUGH 8 PM EDT...
.UPDATE...HAVE EXTENDED LAKE WIND ADVISORY FOR NE FL UNTIL 9 PM DUE
TO STRONG WINDS STILL BEING OBSERVED.
.SYNOPSIS...POTENT MESOSCALE CONVECTIVE COMPLEX CONTINUES TO
SEVERELY IMPACT THE FL PANHANDLE AND SOUTH GA THIS AFTN WITH
ROTATING SUPERCELLS PRODUCING LARGE HAIL AND LIKELY WIND DAMAGE.
ROTATION IS EVIDENT IN SEVERAL CELLS...AND A TORNADO WATCH WAS
RECENTLY ISSUED FOR THE REMAINDER OF SE GA THROUGH 8 PM EDT. THERE
APPEARS TO BE A MID LEVEL LOW TRACKING NE ACROSS CENTRAL GA THIS
AFTN WITH A TRAILING WAKE PRE-FRONTAL TROUGH FROM JUST N OF THE
ALTAMAHA RIVER SW TOWARD DESTIN. THE ACTUAL SFC COLD FRONT IS STILL
NOTED UPSTREAM NEAR MOBILE BAY. WINDY CONDITIONS CONTINUE ACROSS
MUCH OF THE LOCAL CWA WITH SUSTAINED SPEEDS SSW 15-20 MPH WITH GUSTS
UP TO 40 MPH NOTED AT VALDOSTA AND CROSS CITY. TEMPS ARE RISING INTO
THE LOWER 80S WITH DEW PTS IN THE MID 60S.
.SHORT TERM...THIS AFTN THROUGH TUE...
STRONG/SEVERE STORMS WILL CONTINUE TO EDGE CLOSER TOWARD OUR WESTERN
GA COUNTIES THROUGH THE NEXT COUPLE OF HOURS...WITH FRACTURED LINES
OF SHRA STARTING TO DEVELOP ACROSS THE SUWANNEE RIVER VALLEY WHERE
LOW LEVEL INSTABILITY HAS INCREASED SUBSTANTIALLY THIS AFTN WITH
LAPS CAPES NEAR 1500-2000 J/KG AND LIFTED INDICES -6 TO -7. ALTHOUGH
THE 12Z JAX RAOB INDICATED STRONG CAPPING OVER OUR FL ZONES...WILL
NEED TO CLOSELY MONITOR CONVECTIVE DEVELOPMENT ACROSS THE SUWANNEE
RIVER VALLEY OVER THE NEXT SEVERAL HOURS...AS ANOTHER LINE OF TSRA
MAY FORM AS LOW LEVEL INSTABILITY POPS CAPPING INVERSIONS. SUSPECT
MAIN TIME PERIOD OF TS IMPACT WILL NOW BE BETWEEN 21Z-03Z...THEN
RAIN DECREASING FROM THE NW THROUGH SUN EARLY MORNING. MAIN
CONVECTIVE CONCERNS WILL BE DAMAGING WINDS AND TORNADOES...ALTHOUGH
LARGE HAIL NOT OUT OF THE QUESTION. UPDATED FORECAST TO REFLECT TOR
WATCH FOR SE GA AND WILL INCLUDE STRONG TS WORDING FOR NE FL FOR NOW
WITH GUSTY WINDS.
SUN A LAKE WIND ADVISORY MAY BE NEEDED WITH STRONG 850MB 40-50 KTS
LIKELY MIXING DOWN TO THE SFC IN THE AFTN. SUN NIGHT SFC HIGH BUILDS
OVER THE AREA FROM THE GULF WITH MIN TEMPS FALLING INTO THE LOW 40S
ACROSS SE GA...THE MON ONSHORE FLOW DEVELOPS WITH MAXES IN THE 70S
AND MINS MON NIGHT REBOUNDING INTO THE UPPER 40S TO LOWER 50S
INLAND. TUE ONSHORE FLOW AND RISING TEMPS WILL ENHANCE AFTN CLOUD
DEVELOPMENT WITH WEAK FORCING ACROSS OUR WESTERN ZONES IN ADVANCE OF
WEAK APPROACHING FRONT POSSIBLY SPARKING SCT AFTN SHRA.
.LONG TERM...WED THROUGH SAT...
NO CHANGES WERE MADE TO THE PREVIOUS EXTENDED FORECAST ISSUED BY THE
MID SHIFT. MEAN LAYER SWLY FLOW WILL BRING INCREASED RAIN CHANCES TO
THE AREA AS SEVERAL UPPER LEVEL IMPULSES TRAVERSE WEAK FRONTAL
BOUNDARIES WHICH ARE PROGGED TO LINGER ACROSS THE REGION. TEMPS WILL
BE NEAR TO SLIGHTLY ABOVE NORMAL WITH HIGHS IN THE 70S/LOW 80S AND
MINS IN THE 60S.
&&
.AVIATION...BREEZY IF NOT WINDY CONDITIONS WILL PERSIST THE
REMAINDER OF TODAY WITH SHOWERS AND THUNDERSTORMS INCREASING IN
COVERAGE FROM THE WEST THE REMAINDER OF TODAY AND INTO TONIGHT.
VFR CEILINGS WILL LIKELY GRADUALLY LOWER TO MVFR CATEGORY AFTER 00Z.
VCTS WORDING LOOKS GOOD UNTIL 00Z...WITH ESTABLISHED LINE OF SHOWERS
AND THUNDERSTORMS PUSHING EASTWARD BETWEEN 00Z AND 05Z. MVFR CEILINGS
WILL LIKELY DOMINATE AFTER 00Z THROUGH 12Z...WITH VFR CONDITIONS
RETURNING BY 12Z/13Z.
&&
.MARINE...SCA HEADLINES REMAIN IN PLACE FOR THE OFFSHORE LEGS...AS
SCA CONDITIONS ARE FORECAST THROUGH SUNDAY NIGHT. A COLD FRONT WILL
SWING THROUGH THE AREA LATER TONIGHT THROUGH SUNDAY MORNING...WITH
WINDS REMAINING ELEVATED. CONDITIONS WILL IMPROVE SUNDAY NIGHT AS
POST-FRONTAL HIGH SETTLES INTO THE AREA.
&&
.FIRE WX...HAVE EXPANDED FIRE WEATHER WATCH TO INCLUDE A FEW MORE
COUNTIES IN NORTHEAST FLORIDA. COLD FRONT WILL SWING THROUGH THE
AREA TONIGHT...PRECEDED BY SHOWERS AND THUNDERSTORMS. SOME
THUNDERSTORMS WILL BE STRONG OR SEVERE. FOLLOWING FRONTAL
PASSAGE...MUCH DRIER AND COOLER CONDITIONS WILL WORK INTO THE AREA.
THE FIRE WEATHER WATCH IS FOR BOTH WINDS AND RH AS WINDS WILL LIKELY
SUSTAIN AROUND 15 MPH WITH GUSTS TO AROUND 25 MPH POSSIBLE...COUPLED
WITH RH VALUES FOLLOWING TO BETWEEN 30 AND 35 PERCENT FOR THE ADVISORY
AREA.
.PRELIMINARY POINT TEMPS/POPS...
AMG 58 72 43 75 / 90 0 0 0
SSI 63 73 49 67 / 80 20 0 0
JAX 65 77 47 73 / 90 20 0 0
SGJ 67 76 51 69 / 80 40 0 0
GNV 65 76 47 78 / 90 30 0 0
OCF 67 76 47 79 / 90 40 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 9 PM EDT THIS AFTERNOON FOR ALACHUA-
BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-
HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
FIRE WEATHER WATCH SUNDAY AFTERNOON FOR BAKER-COLUMBIA-DUVAL-
HAMILTON-NASSAU-SUWANNEE-UNION.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR ALTAMAHA SOUND GA
TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
&&
MZHazardous weather outlook, Mar 28, 7:15 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
815 PM EDT SAT MAR 28 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
815 PM EDT SAT MAR 28 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TONIGHT...
...ISOLATED SEVERE STORMS POSSIBLE THROUGH THE REST OF THE EVENING...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL SHIFT SLOWLY
EAST ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA THROUGH THE
NIGHT. ISOLATED SEVERE THUNDERSTORMS ARE STILL EXPECTED WITH
HAIL...STRONG WIND GUSTS AND ISOLATED TORNADOES POSSIBLE.
IN ADDITION...AS HEAVY RAINS TRAIN OVER THE SAME AREAS...LOCALIZED
FLOODING WILL BE POSSIBLE. RAINFALL AMOUNTS OF 2 TO 4 INCHES HAVE
OCCURRED ACROSS SOUTHEAST GEORGIA FROM JESUP TO DOUGLAS...AND
ADDITIONAL AMOUNTS OF OVER 2 INCHES ARE POSSIBLE. STORMS WILL WEAKEN
AFTER MIDNIGHT AND MOSTLY MOVE OUT OF THE AREA BY SUNRISE SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE WILL BE A HIGH FIRE DANGER OVER SECTIONS OF NORTHEAST FLORIDA
ON SUNDAY AFTERNOON DUE TO LOW RELATIVE HUMIDITY AND WINDY
CONDITIONS.
ANOTHER LOW PRESSURE AREA AND A FRONTAL BOUNDARY MAY PRODUCE A
ROUND OF SHOWERS AND THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AND
POSSIBLY AGAIN ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL
COUNTY EMERGENCY MANAGEMENT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ECZ/SEC
In the hours before
Special weather statement, Mar 28, 5:35 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
635 PM EDT SAT MAR 28 2009
GAZ132-134>136-149>151-282315-
APPLING-ATKINSON-BACON-COFFEE-PIERCE-WARE-WAYNE-
635 PM EDT SAT MAR 28 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN
ATKINSON...NORTHWESTERN WARE...NORTHERN PIERCE...SOUTHEASTERN
COFFEE...CENTRAL WAYNE...SOUTHEASTERN APPLING AND SOUTHERN BACON
COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 715 PM EDT...
AT 635 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF MILLWOOD...OR 13
MILES EAST OF PEARSON...MOVING NORTHEAST AT 55 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WARESBORO...MILLWOOD...
BICKLEY...AXSON...DIXIE UNION...NEW LACY...BRISTOL...PATTERSON...
SCREVEN AND ODUM THROUGH 715 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING
FOR SOUTHEAST GEORGIA.
LAT...LON 3171 8187 3166 8183 3166 8180 3163 8177
3151 8171 3117 8267 3118 8267 3118 8273
3141 8279 3174 8191
TIME...MOT...LOC 2235Z 246DEG 49KT 3136 8254
PETERSONSpecial weather statement, Mar 28, 5:44 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
644 PM EDT SAT MAR 28 2009
GAZ136-151>153-282330-
BRANTLEY-INLAND GLYNN-PIERCE-WAYNE-
644 PM EDT SAT MAR 28 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY...
SOUTHEASTERN PIERCE...SOUTHEASTERN WAYNE AND NORTHWESTERN GLYNN
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 730 PM EDT...
AT 644 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST
OF HOBOKEN TO 4 MILES SOUTHEAST OF HICKOX...MOVING QUICKLY NORTHEAST
AT 55 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HOBOKEN...HICKOX...WAYNESVILLE...NAHUNTA...ATKINSON...RAYBON...
THALMANN...HORTENSE...EVERETT AND BROADHURST THROUGH 730 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING
FOR SOUTHEAST GEORGIA.
LAT...LON 3160 8171 3157 8169 3154 8165 3151 8165
3148 8161 3142 8159 3136 8151 3114 8179
3114 8180 3110 8184 3110 8221 3116 8221
3117 8223 3163 8177
TIME...MOT...LOC 2244Z 228DEG 54KT 3120 8209 3120 8182
ZAPPESpecial weather statement, Mar 28, 6:33 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
733 PM EDT SAT MAR 28 2009
GAZ132-149-290015-
ATKINSON-COFFEE-
733 PM EDT SAT MAR 28 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN ATKINSON
AND SOUTHERN COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 815 PM EDT...
AT 733 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTHWEST OF DOUGLAS...OR 5
MILES NORTHEAST OF WILLACOOCHEE...MOVING NORTHEAST AT 45 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DOUGLAS AND
NICHOLLS THROUGH 815 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING
FOR SOUTHEAST GEORGIA.
LAT...LON 3145 8301 3163 8263 3146 8261 3139 8263
3129 8293
TIME...MOT...LOC 2333Z 245DEG 37KT 3141 8287
ZAPPESpecial weather statement, Mar 28, 7:12 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
812 PM EDT SAT MAR 28 2009
FLZ035-290045-
GILCHRIST-
812 PM EDT SAT MAR 28 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GILCHRIST COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 845 PM EDT...
AT 812 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF TRENTON...MOVING
NORTHEAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND TRENTON AND BELL THROUGH 845 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2983 8290 2986 8288 2989 8288 2992 8285
2993 8281 2991 8276 2986 8272 2986 8271
2984 8270 2983 8266 2956 8265 2960 8296
TIME...MOT...LOC 0012Z 212DEG 38KT 2969 8278
PETERSONSpecial weather statement, Mar 28, 7:16 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
816 PM EDT SAT MAR 28 2009
GAZ132-134>136-150-290100-
APPLING-BACON-COFFEE-WARE-WAYNE-
816 PM EDT SAT MAR 28 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
WARE...EASTERN COFFEE...NORTHWESTERN WAYNE...APPLING AND BACON
COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 900 PM EDT...
AT 816 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTHEAST OF ALMA...MOVING
NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND NEW LACY...ALMA...BAXLEY...SURRENCY AND ODUM THROUGH 900 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3189 8213 3190 8211 3187 8210 3179 8199
3179 8196 3171 8187 3169 8186 3136 8260
3156 8273 3167 8257 3167 8252 3172 8251
3180 8239 3191 8214
TIME...MOT...LOC 0016Z 243DEG 35KT 3167 8238
PETERSONSpecial weather statement, Mar 28, 7:45 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
845 PM EDT SAT MAR 28 2009
FLZ035-036-290130-
ALACHUA-GILCHRIST-
845 PM EDT SAT MAR 28 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA AND
GILCHRIST COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 930 PM EDT...
AT 845 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER NEWBERRY...OR 13 MILES EAST OF TRENTON...
MOVING EAST AT 25 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS
AROUND NEWBERRY...HIGH SPRINGS...ALACHUA...LA CROSSE AND GAINESVILLE
THROUGH 930 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2973 8290 2984 8286 2984 8270 2983 8265
2985 8263 2985 8228 2950 8232 2961 8291
TIME...MOT...LOC 0045Z 254DEG 20KT 2965 8256
ZIBURAEvent by event
6 thunderstorm wind, 2 lightning, 2 heavy rain, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Alachua
- When
- March 28, 8:05 PM EST to 8:45 PM EST
- Where
- Alachua County, 2.75 mi NW of Phifer to 0.72 mi E of Dayville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.730, -82.400
Emergency management reported a tree blown into a screened porch with a partial roof collapse at 7630 NW 51st Drive. Wind blew tree into an apartment building in the Hidden Village Apartment complex one half mile south of Archer Road. Trees were also blown down on a home at 6632 SW 81st Street in Gainesville. Heavy rain and power outages were also reported.
Lightning, St. Johns
- When
- March 28, 9:26 PM EST
- Where
- St. Johns County, 0.91 mi SE of Picolata
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.910, -81.590
A 17 year old man was struck by lightning at 1512 Dahlgreen Street. He was treated at the scene by Fire-Rescue and then transported to Baptist South Hospital. During the storm the young man ran outside to bring his dogs in from the storm, when he was struck by lightning.
Thunderstorm Wind, St. Johns
- When
- March 28, 9:26 PM EST to 9:30 PM EST
- Where
- St. Johns County, 0.91 mi SE of Picolata
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.910, -81.590
St. Johns County Fire-Rescue reports numerous trees and power lines down around the northwestern portion of the county at County Road 208, Pacetti Road and County Road 13A North.
Thunderstorm Wind, St. Johns
- When
- March 29, 2:00 AM EST
- Where
- St. Johns County, 1.38 mi N of Palmo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.990, -81.570
St Johns County Emergency Management reported trees down in the northwestern portion of the county.
Thunderstorm Wind, Marion
- When
- March 29, 2:20 AM EST
- Where
- Marion County, 0.6 mi E of Kendrick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.250, -82.160
Marion County Emergency Management reported several trees down with one tree blocking a highway. Small hail was also reported by a Sheriff’s Deputy on Highway 27.
Thunderstorm Wind, Putnam
- When
- March 29, 2:45 AM EST
- Where
- Putnam County, 1.2 mi E of Palatka Kay Arkin Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 29.650, -81.660
A Clay Electric line supervisor reported widespread thunderstorm wind damage to trees and power lines from Palatka to Georgetown. Approximately 400 customers in the Palatka service area were without power.
Lightning, Clay
- When
- March 29, 3:05 AM EST
- Where
- Clay County, 2.39 mi NNW of Hibernia
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 30.100, -81.720
Lightning ignited a roof fire on a Fleming Island home. The family was not in the home at the time and there were no injuries.
Thunderstorm Wind, Putnam
- When
- March 29, 3:20 AM EST
- Where
- Putnam County, 2.51 mi ENE of Georgetown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.390, -81.610
Putnam County Fire-rescue reported trees down in the Whispering Pines area.
Tornado, Suwannee
- When
- March 31, 7:45 PM EST to 8:00 PM EST
- Where
- Suwannee County, 1.7 mi SSW of Ellaville to 1.45 mi ESE of Ellaville
- Rating
- EF1
- Path length
- 2.16 mi
- Path width
- 200 yd
- Property damage
- $750,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.377, -83.180
The tornado touched down as an EF-0 in an open field just east of the Suwannee River and south of the Progress Energy power plant. It increased to intensity becoming a low end EF-1 tornado several hundred feet down track where it impacted several farm buildings and mobile homes. Several small farm structures were destroyed and winds here we estimated to be between 86 and 90 mph. The tornado continued moving northeastward as an EF-0 snapping trees along its path near the entrance to the Suwannee River State Park and along Stagecoach Road. It then went through a wooded area emerging along West Tower Road where it began the occlusion process. The rear flank downdraft heavily damaged two chicken houses with a loss of about a quarter million dollars. At this point the tornado took a northward turn toward the Jenkins Farm house destroying a large work shed with heavy machinery and damaging the home. The tornado was rated as an EF-1 here with winds of 95 to 100 mph. Debris from the shed was strewn across the field north of the Jenkins Farm house to Stagecoach Road.
Heavy Rain, Duval
- When
- March 31, 8:00 PM EST to 11:00 PM EST
- Where
- Duval County, (Jax)jacksnville Int
- Reported by
- ASOS
- Coordinates
- 30.500, -81.680
Jacksonville International Airport ASOS officially reported 3.05 inches of rain between 9 p.m. and midnight EDT (8 p.m. to 11 p.m. EST).
Heavy Rain, Duval
- When
- March 31, 8:00 PM EST to 11:00 PM EST
- Where
- Duval County, 1.38 mi ESE of Marietta
- Reported by
- Trained Spotter
- Coordinates
- 30.310, -81.760
A storm spotter reported 1.37 inches of rain between 9 p.m. and midnight EDT (8 p.m. to 11 p.m. EST) at Normandy Village near Interstate 295.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wisconsin, March 28 to 29, 20096 deaths · 4 injured · 10 events
- Winter Weather in Wisconsin, March 28 to 29, 20093 deaths · 2 injured · 8 events
- Tornadoes and Hail in Kentucky, March 28, 20092 injured · $668,000 · EF3 · 20 events
- Flash Flooding and Hail in Florida, March 28, 20091 death · 1.75 in hail · 10 events
- High Surf in Florida, March 28, 20091 death · 1 event
- Tornadoes in North Carolina, March 28, 2009$201,000 · EF2 · 2 events
- Blizzard and Winter Storm in Montana, March 28 to 30, 2009$1.5 million · 22 events
- Damaging Wind in Florida, March 28, 2009$500,000 · 60 kt wind · 1 event
- Tornadoes and Hail in Alabama, March 28, 2009$41,000 · EF1 · 10 events
- Tornado and Hail in Tennessee, March 28, 2009$37,000 · EF1 · 3 events
- Flash Flooding and Hail in Alabama, March 28, 2009$54,000 · 2.75 in hail · 10 events
- Flash Flooding and Hail in Georgia, March 28, 2009$41,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153626, 153611, 153627, 153628, 153629, 153630, 153614, 153631, 153610, 161066, 161072.